Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Long period with medications
Mar 9, 2006

Hi! I have hiv for 5 years now, and i have been taken the medication since the beggining cause i had a very low CD4 and very high viral charges. The medications are working very good for me, i used to take efavirez, stavudina e lamivudina, but for 3 months ago i change stavudina for abacavir cause i was afraid of the side effects of stavudina(lipodistrophie). And i continue very good with viral load indetectable and CD4 very high. My question is: Should i do a pause on the medications? im afraid of the effects of the drugs that have been taken for too many years... What should i do? Continue (cause im feeling very good) or stop???

Thanks a lot for the answers and the help!

Good bless you all!

Response from Dr. Henry

Increasing data has made it fairly clear that stopping HIV treatment is generally not advisable particularly in patients with a previous low CD4 count. Stopping treatment leads to a rapid surge in viral replication and a major disturbance in the body with inflammation developing widely with possible damage to key organs (such as brain, heart, liver, kidney). The recently presented SMART study results showed fairly clearly that stopping antiretroviral therapy lead to increased risk and death when compared to continuing therapy in patients who had a good CD4 count (> 350) at enrollment into the study. Those observations make the initial decision to start therapy even more momentous for patients since treatment generally (for the time being) needs to be continued indefinitely. KH



Previous
Toxicity of Cocktail
Next
buffalo hump

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement